Florida, 2005

Hurricane in Florida, July 8 to 9, 2005

July 8 to 9, 2005 · NWS EYW · 3 events in 3 counties and zones

3 hurricane (typhoon), as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$7.2 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS EYW wrote its last area forecast discussion before the first event at Jul 8, 3:42 PM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 8, 3:42 PM EST, 4 hours 18 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
442 PM EDT FRI JUL 8 2005

.DISCUSSION...
.OBSERVATIONS/TRENDS...
LARGE HURRICANE DENNIS LOCATED ABOUT 180 MILES SOUTH SOUTHEAST OF
KEY WEST...CONTINUES TO MOVE NORTHWEST NEAR 15 MPH. WELL AHEAD OF
HURRICANE DENNIS...SEVERAL STRONG OUTER RAINBANDS CONTINUE TO IMPACT
THE ISLAND CHAIN AND SURROUNDING WATERS. MEANWHILE...SUSTAINED EAST
WINDS HAVE BEEN SLOWLY INCREASING TO BETWEEN 20 TO 25 KNOTS...WITH
FREQUENT TROPICAL STORM FORCE GUSTS IN EXCESS OF 34 KNOTS IN THE
SQUALLS. AS OF 3 PM...THE STRONGEST WIND GUSTS ALONG THE REEF HAVE
BEEN 53 KNOTS AT MOLASSES REEF OFF KEY LARGO...AND 52 KNOTS AT
SOMBRERO KEY LIGHT OFF MARATHON.

.FORECASTS...
MOST DYNAMICAL MODELS ARE CLUSTERED WITH TAKING HURRICANE DENNIS
NORTHWEST ACROSS THE WESTERN PORTION OF THE ISLAND OF CUBA...NEAR
HAVANA...WITH A GRADUAL NORTHWEST TO NORTH MOVEMENT TOWARD THE GULF
COAST REGION BETWEEN THE EXTREME FLORIDA PANHANDLE TO SOUTHEAST
LOUISIANA. DESPITE HURRICANE DENNIS WEAKENING SOMEWHAT AS IT CROSSES
THE ISLAND OF CUBA EARLY TONIGHT...DENNIS IS EXPECTED TO
RE-STRENGTHEN AS IT MIGRATES THROUGH THE EXTREME SOUTHEAST GULF OF
MEXICO EARLY SATURDAY MORNING. HEAVY RAIN...FREQUENT SQUALLS AND
ISOLATED TORNADOES AND THUNDERSTORMS WILL BECOME WIDESPREAD THROUGH
MOST OF SATURDAY...WITH GRADUAL IMPROVEMENT SATURDAY NIGHT THROUGH
MONDAY. REGARDLESS...ABOVE CLIMO POPS WILL BE MAINTAINED THROUGH THE
PERIOD.

MONDAY NIGHT THROUGH FRIDAY...IN WAKE OF HURRICANE DENNIS...HIGH
PRESSURE NORTH OF OUR REGION WILL RETURN POPS AND TEMPERATURES TO
NEAR NORMAL.

&&
.MARINE...
MARINERS REMAIN IN PORT AS HURRICANE AND TROPICAL STORM CONDITIONS
WILL MIGRATE INTO OUR REGION TONIGHT AND INTO THIS WEEKEND.
FURTHERMORE...HEAVY RAIN...FREQUENT SQUALLS WITH EMBEDDED ISOLATED
TORNADOES AND THUNDERSTORMS ARE POSSIBLE. ALTHOUGH DANGEROUS
HURRICANE DENNIS WILL BE EXITING OUT REGION SATURDAY NIGHT AND
SUNDAY...STRONG WINDS AND OUTER RAINBANDS WILL GRADUALLY DIMINISH BY
SUNDAY NIGHT. STAY TUNED TO FORECAST PRODUCTS ISSUED BY YOUR
NATIONAL WEATHER SERVICE IN KEY WEST...AS WELL AS THE LATEST
ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER ON THE EXACT
TRACK AND INTENSITY.

&&
.AVIATION...
FLIGHT IS PROBLEMATICAL FOR LIGHT AIRCRAFT THIS EVENING. SHOWERS AND
THUNDERSTORMS WITH WIND SQUALLS WILL REDUCE US TO IFR CONDITIONS
WITH INCREASING FREQUENCY...ESPECIALLY ON THE OVER-WATER PORTION OF
THE MIAMI TO KEY WEST FLIGHT ROUTE. REMEMBER -- SAFETY FIRST.
CHECK FOR THE LATEST TAF/TWB AMENDMENTS...AND AIRMETS/SIGMETS.

&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  75/87/78/88/80  100/100/70/50/50
MARATHON  75/87/78/88/80  100/100/70/50/50

&&
.EYW WATCHES/WARNINGS/ADVISORIES...HURRICANE WARNING
FLZ078-GM032-033-054-074-075. HURRICANE WATCH/TROPICAL STORM WARNING
FLZ077-076-GM031-052-053-072-073. TORNADO
WATCH-031-032-033-052-053-054-072-073-074-075-076-077-078. FLOOD
WATCH-076-077-078.

APA
L. KASPER/DFM
J. LEE.
Hazardous weather outlook, Jul 8, 3:00 PM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
400 PM EDT FRI JUL 8 2005

UPDATED TO INSERT TORNADO WATCH FOR ALL THE FLORIDA KEYS AND
SURROUNDING WATERS

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-091000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-FLORIDA
BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO WEST END OF 7 MILE BRIDGE OUT 20 NM-
WEST END OF 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO WEST END OF 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
400 PM EDT FRI JUL 8 2005

...HURRICANE WARNING IN EFFECT LOWER KEYS AND ADJACENT WATERS...
...TROPICAL STORM WARNING MIDDLE/UPPER KEYS AND ADJACENT WATERS...
...HURRICANE WATCH IN EFFECT MIDDLE/UPPER KEYS AND ADJACENT WATERS...
...FLOOD WATCH IN EFFECT ALL FLORIDA KEYS...
...TORNADO WATCH IN EFFECT FOR ALL THE FLORIDA KEYS AND SURROUNDING
...WATERS UNTIL 5 AM SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...THIS EVENING AND TONIGHT

CONSULT THE LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER
CONCERNING HURRICANE DENNIS. IN ADDITION...REFER TO HURRICANE LOCAL
STATEMENTS ISSUED BY YOUR NATIONAL WEATHER SERVICE IN KEY WEST FOR
DETAILED LOCAL INFORMATION AND LOCAL IMPACTS.

...TORNADO HAZARDS...
ISOLATED STERONG WATERSPOUTS AND TORNADOES WILL BE POSSIBLE WITHIN
THE RAINBANDS FROM HURRICANE DENNIS. IN ADDITION...THUNDERSTORMS
WILL PRODUCE DEADLY CLOUD TO GROUND LIGHTING STRIKES.

...WIND AND SEA HAZARDS...
BREEZES WILL FRESHEN TO GALES BY THIS EVENING AS HURRICANE DENNIS
APPROACHES THE AREA. SEAS WILL BUILD RAPIDLY TODAY AND TONIGHT...AS
HIGH AS 15 TO 20 FEET IN THE STRAITS OF FLORIDA. SUSTAINED WINDS ARE
LIKELY TO EXCEED 40 MPH...WITH GUSTS AS HIGH AS 70 MPH ACROSS THE
LOWER KEYS. SUSTAINED WINDS ARE LIKELY TO EXCEED 30 MPH...WITH GUSTS
AS HIGH AS 60 MPH ACROSS THE MIDDLE AND UPPER KEYS. SUSTAINED WINDS
ARE LIKELY TO EXCEED HURRICANE FORCE IN THE DRY TORTUGAS.

...STORM SURGE HAZARDS...
A STORM SURGE OF 3 TO 6 FEET IS EXPECTED...WITH THE HIGHEST VALUES
ALONG SOUTH AND EAST FACING SHORES OF THE LOWER KEYS.

...FLOOD HAZARDS...
STORM RAINFALL TOTALS OF 4 TO 8 INCHES ARE EXPECTED ACROSS MOST OF
THE KEYS...WITH UP TO 10 INCHES IN PORTIONS OF THE LOWER KEYS.
TORRENTIAL RAINS WILL WORSEN STORM SURGE FLOODING...MAKING DRIVING
AND GENERAL MOVING ABOUT UNSAFE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...HURRICANE DENNIS IS EXPECTED TO PASS JUST WEST OF THE
FLORIDA KEYS. TROPICAL STORM FORCE WINDS WILL LIKELY AFFECT PORTIONS
OF THE KEYS SATURDAY MORNING...WITH SLACKENING WINDS DURING THE DAY.
THE COMBINATION OF VERY HEAVY RAINFALL AND STORM SURGE FLOODING WILL
MAKE DRIVING AND MOVING ABOUT VERY HAZARDOUS ON SATURDAY. IN
ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. ISOLATED
STRONG WATERSPOUTS AND TORNADOES WILL BE POSSIBLE IN THE TRAILING
RAINBANDS OF DEPARTING HURRICANE DENNIS.

SUNDAY THROUGH THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED OVER THE FLORIDA KEYS AND SURROUNDING WATERS. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE DEADLY CLOUD TO SURFACE LIGHTNING
STRIKES AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FUNNEL CLOUDS...WATERSPOUTS...
TORNADOES...STORM SURGE FLOODING AND OCEAN WATER LEVELS...AND WIND
DAMAGE AND INSTRUMENT-RECORDED WIND GUSTS.

KBK/APA

In the hours before

Special weather statement, Jul 8, 2:01 PM EST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
301 PM EDT FRI JUL 8 2005

FLZ076>078-082100-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
301 PM EDT FRI JUL 8 2005

...CONDITIONS WILL AGAIN DETERIORATE AS DENNIS APPROACHES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT SHOWERS AND
THUNDERSTORMS HAVE BECOME LESS NUMEROUS OVER THE FLORIDA STRAITS.
HOWEVER...SOME ACTIVITY WILL PERSIST...MOVING WESTWARD AT AROUND
45 MPH OVER THE STRAITS AND ACROSS THE KEYS. THESE SHOWERS AND STORMS
WILL PRODUCE WIND GUSTS TO TROPICAL STORM FORCE...HEAVY RAIN...AND
OCCASIONAL LIGHTNING STRIKES.

ALTHOUGH THE COVERAGE OF THIS ACTIVITY HAS DECREASED FOR A WHILE...IT
WILL INCREASE AGAIN LATER THIS EVENING AS HURRICANE DENNIS APPROACHES
THE AREA. ALSO...EVEN OUTSIDE OF SHOWERS AND STORMS...WIND SPEEDS
WILL CONTINUE TO GRADUALLY INCREASE TODAY...ESPECIALLY IN THE LOWER
KEYS.

ISOLATED TORNADOES ARE POSSIBLE WITHIN THE RAIN BANDS OF HURRICANE
DENNIS. A TORNADO WATCH WILL LIKELY BE ISSUED FOR PART OR ALL OF THE
KEYS LATER TODAY.

STAY TUNED FOR FURTHER UPDATES OR POSSIBLE WARNINGS FROM YOUR
KEY WEST NATIONAL WEATHER SERVICE.

LEE
Special weather statement, Jul 8, 3:04 PM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
404 PM EDT FRI JUL 8 2005

FLZ076>078-082100-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
404 PM EDT FRI JUL 8 2005

...A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF THE FLORIDA KEYS
UNTIL 500 AM...

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADO
FORMATION. WITHIN THE RAIN BANDS OF HURRICANE DENNIS...ISOLATED
TORNADOES COULD DEVELOP WITH LITTLE WARNING.

AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
SHOWERS AND THUNDERSTORMS HAVE BECOME LESS NUMEROUS OVER THE FLORIDA
STRAITS. HOWEVER...SOME ACTIVITY WILL PERSIST...MOVING WESTWARD AT
AROUND 45 MPH OVER THE STRAITS AND ACROSS THE KEYS. THESE SHOWERS AND
STORMS WILL PRODUCE WIND GUSTS TO TROPICAL STORM FORCE...HEAVY
RAIN...AND OCCASIONAL LIGHTNING STRIKES.

ALTHOUGH THE COVERAGE OF THIS ACTIVITY HAS DECREASED...IT WILL
INCREASE AGAIN LATER THIS EVENING AS HURRICANE DENNIS APPROACHES THE
AREA. ALSO...EVEN OUTSIDE OF SHOWERS AND STORMS...WIND SPEEDS WILL
CONTINUE TO GRADUALLY INCREASE TODAY...ESPECIALLY IN THE LOWER KEYS.

STAY TUNED FOR FURTHER UPDATES OR POSSIBLE WARNINGS FROM YOUR
KEY WEST NATIONAL WEATHER SERVICE.

LEE
Special weather statement, Jul 8, 4:14 PM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
514 PM EDT FRI JUL 8 2005

FLZ076>078-082200-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
514 PM EDT FRI JUL 8 2005

...A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF THE FLORIDA KEYS
UNTIL 500 AM...

AT 500 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE FLORIDA
KEYS AND THE SURROUNDING NEARSHORE AND OFFSHORE WATERS. THIS
ACTIVITY WILL MOVE WESTWARD AT AROUND 45 MPH OVER THE STRAITS AND
ACROSS THE KEYS. THESE SHOWERS AND STORMS WILL PRODUCE WIND GUSTS TO
TROPICAL STORM FORCE...HEAVY DOWNPOURS...AND OCCASIONAL LIGHTNING
STRIKES. IN ADDITION...THE STRONGER SHOWERS AND STORMS CAN PRODUCE
SUDDEN TORNADOES.

AS HURRICANE DENNIS APPROACHES THE AREA...CONDITIONS WILL CONTINUE TO
WORSEN AND SHOWER AND THUNDERSTORM COVERAGE WILL GRADUALLY INCREASE.
ALSO...EVEN OUTSIDE OF SHOWERS AND STORMS...WIND SPEEDS WILL CONTINUE
TO GRADUALLY INCREASE THIS EVENING...ESPECIALLY IN THE LOWER KEYS.

STAY TUNED FOR FURTHER UPDATES OR POSSIBLE WARNINGS FROM YOUR KEY
WEST NATIONAL WEATHER SERVICE.

SD
Special weather statement, Jul 8, 5:16 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
616 PM EDT FRI JUL 8 2005

FLZ076>078-082300-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
616 PM EDT FRI JUL 8 2005

...A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF THE FLORIDA KEYS
UNTIL 500 AM...

AT 600 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE FLORIDA KEYS
AND THE SURROUNDING NEARSHORE AND OFFSHORE WATERS. THIS ACTIVITY WILL
MOVE TOWARDS THE WEST AT AROUND 50 MPH OVER THE STRAITS AND ACROSS
THE KEYS. WHILE ALL ISLAND LOCATIONS MAY RECEIVE BRIEF SPELLS OF
MODERATE RAIN...THE BEST CHANCE FOR HEAVY DOWNPOURS WILL FALL ACROSS
THE UPPER KEYS. THESE SHOWERS AND STORMS WILL PRODUCE WIND GUSTS NEAR
TROPICAL STORM FORCE...HEAVY DOWNPOURS...AND OCCASIONAL LIGHTNING
STRIKES. IN ADDITION...THE STRONGER SHOWERS AND STORMS CAN PRODUCE
SUDDEN TORNADOES.

AS HURRICANE DENNIS APPROACHES THE AREA...CONDITIONS WILL CONTINUE TO
WORSEN AND SHOWER AND THUNDERSTORM COVERAGE WILL GRADUALLY INCREASE.
ALSO...EVEN OUTSIDE OF SHOWERS AND STORMS...WIND SPEEDS WILL CONTINUE
TO GRADUALLY INCREASE...ESPECIALLY IN THE LOWER KEYS.

STAY TUNED FOR FURTHER UPDATES OR POSSIBLE WARNINGS FROM YOUR KEY
WEST NATIONAL WEATHER SERVICE.

SD
Special weather statement, Jul 8, 6:10 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
710 PM EDT FRI JUL 8 2005

FLZ076>078-090000-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
710 PM EDT FRI JUL 8 2005

...A TORNADO WATCH IS IN EFFECT FOR ALL OF THE FLORIDA KEYS UNTIL 500
AM...

AT 700 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE FLORIDA KEYS
AND THE SURROUNDING NEARSHORE AND OFFSHORE WATERS. THIS ACTIVITY WILL
MOVE GENERALLY WESTWARD AT AROUND 50 MPH ACROSS THE FLORIDA KEYS AND
SURROUNDING WATERS. WHILE ANY SHOWER MAY PRODUCE TROPICAL STORM FORCE
GUSTS AT ANY ISLAND LOCATION...THE STRONGEST ACTIVITY IS STREAMING
OVER THE UPPER KEYS...AND WILL PRODUCE WIND GUSTS NEAR 55 MPH. THE
STRONGER ACTIVITY WILL ALSO BE CAPABLE OF PRODUCING BLINDING
DOWNPOURS...AND OCCASIONAL LIGHTNING STRIKES.  IN ADDITION...THE
STRONGEST SHOWERS AND STORMS CAN PRODUCE SUDDEN TORNADOES.

AS HURRICANE DENNIS APPROACHES THE AREA...CONDITIONS WILL CONTINUE TO
WORSEN AND SHOWER AND THUNDERSTORM COVERAGE WILL GRADUALLY INCREASE.
ALSO...EVEN OUTSIDE OF SHOWERS AND STORMS...WIND SPEEDS WILL CONTINUE
TO GRADUALLY INCREASE...ESPECIALLY IN THE LOWER KEYS.

STAY TUNED FOR FURTHER UPDATES OR POSSIBLE WARNINGS FROM YOUR KEY
WEST NATIONAL WEATHER SERVICE.

SD
Special weather statement, Jul 8, 7:03 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
803 PM EDT FRI JUL 8 2005

FLZ076>078-090100-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
803 PM EDT FRI JUL 8 2005

...A TORNADO WATCH IS IN EFFECT FOR ALL OF THE FLORIDA KEYS UNTIL 500
AM...

AT 800 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE WEST AT AROUND 50
MPH...ACROSS THE FLORIDA KEYS AND THE SURROUNDING NEARSHORE AND
OFFSHORE WATERS. MOST OF THIS ACTIVITY WILL BE LOCATED ACROSS THE BAY
AND THE STRAITS ADJOINING THE UPPER KEYS. WHILE ANY SHOWER MAY
PRODUCE TROPICAL STORM FORCE GUSTS AT ANY ISLAND LOCATION...THE
STRONGEST ACTIVITY...STREAMING OVER THE UPPER KEYS...WILL PRODUCE
WIND GUSTS NEAR 55 MPH...BLINDING DOWNPOURS...AND A FEW LIGHTNING
STRIKES. ALSO...THE STRONGEST SHOWERS AND STORMS CAN PRODUCE SUDDEN
TORNADOES.

IN ADDITION...A BROAD BAND OF RAIN STRETCHES ACROSS THE STRAITS SOUTH
OF THE FLORIDA KEYS. THIS BAND IS APPROACHING THE KEYS AT ABOUT 25
MPH. AS THIS BAND REACHES THE FLORIDA KEYS...WINDS ACROSS THE
ISLAND CHAIN ARE EXPECTED TO INCREASE TO 50 TO 60 MPH.

STAY TUNED FOR FURTHER UPDATES OR POSSIBLE WARNINGS FROM YOUR KEY
WEST NATIONAL WEATHER SERVICE.

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Monroe/Upper Keys

When
July 8, 8:00 PM EST to July 9, 10:00 PM EST
Where
Monroe/Upper Keys forecast zone
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Hurricane Dennis passed within 75 miles southwest of Key West as a category 2 hurricane. In the Monroe County Upper Keys, the maximum rainfall was 1.55 inches at Tavernier. Maximum Storm Tides were estimated at 2 to 3 feet above mean sea level, overtopping bulkheads and producing minor street flooding. Maximum winds were recorded at 51 knots (59 mph) gusting to 59 knots (68 mph) at Carysfort Reef Light. Minimum pressure reported was 1007.6 mb at Molasses Reef Light. No deaths or injuries were reported in the Upper Keys. Damage was estimated at $100K mostly to landscaping and electric utility equipment.

Hurricane (Typhoon), Monroe/Lower Keys

When
July 8, 8:00 PM EST to July 9, 10:00 PM EST
Where
Monroe/Lower Keys forecast zone
Deaths
1 direct, 0 indirect
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Hurricane Dennis passed within 75 miles southwest of Key West as a category 2 hurricane. In the Monroe County Middle Keys, maximum rainfall was 2.00 inches at Curry Hammock State Park, east of Marathon. Maximum winds were 64 knots (74 mph) gusting to 76 knots (87 mph) at Sombrero Key Light. Maximum storm tides were estimated at 2 to 3 feet above mean sea level, producing minor flooding under elevated homes at Marathon. Minimum pressure reported was 1005.5 mb at Sombrero Key Light. No fatalities or injuries were reported. Damage was estimated at $250K from wind damage to commercial signs, landscaping and electrical equipment.

Hurricane (Typhoon), Monroe/Middle Keys

When
July 8, 8:00 PM EST to July 9, 10:00 PM EST
Where
Monroe/Middle Keys forecast zone
Property damage
$6.8 million
Reported by
NWS STORM SURVEY
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Hurricane Dennis passed within 75 miles southwest of Key West as a category 2 hurricane. Over the Monroe County Lower Keys, maximum winds were sustained at 53 knots (61 mph) with gusts to 64 knots (74 mph) at Key West and 51 knots (59 mph) gusting to 68 knots (78 mph) at Sand Key. Unofficial wind gusts to 93 knots (107 mph) were reported at Cudjoe Key. Maximum storm tides were estimated to 4.5 feet above mean sea level on the Atlantic shore of Key West near the International Airport. One fatality occurred aboard a vessel moored at Stock Island due to drowning. No injuries were reported. Property damage estimated at $6.8M due to wind damage mainly to roofing, electrical equipment, landscaping and mobile homes, with estimated $100K due to combined wind and rain damages to the Key West Airport. Minimum pressure reported was 998.8 mb at Sand Key.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hurricane (Typhoon), Monroe/Lower Keys2005-07-09MaleBoatDirect

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474033, 5474034, 5474035.